Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 67, NWS Grand Forks, ND

July 7, 2016Becker County, Hubbard County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 7, 2016, 4:50 PM CDT for Becker County, Hubbard County, Minnesota. It was in force for 55 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2016, 4:50 PM CDT (21:50 UTC)
Expired
Jul 7, 2016, 5:45 PM CDT
In force
55 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Becker County, MN, Hubbard County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 188 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 4:50 PM CDTFUNNEL CLOUDPark Rapids, MNSTRONG ROTATION AND A FUNNEL ON THE WEST EDGE OF PARK RAPIDS
Jul 7, 4:56 PM CDTTSTM WND GST 693 S Park Rapids, MNPEAK WIND MEASURED AT THE AIRPORT /KPKD/.
Jul 7, 5:07 PM CDTTSTM WND DMG3 Ne Hubbard, MNSIX INCH TREE AND TREE LIMBS DOWN.
Jul 7, 5:11 PM CDTTSTM WND GST 693 S Park Rapids, MNPEAK WIND MEASURED AT THE AIRPORT /KPKD/.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2016-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

096 
WUUS53 KFGF 072150
SVRFGF
MNC005-057-072245-
/O.NEW.KFGF.SV.W.0067.160707T2150Z-160707T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
450 PM CDT THU JUL 7 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BECKER COUNTY IN NORTHWESTERN MINNESOTA...
  SOUTHERN HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 545 PM CDT

* AT 449 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PARK
  RAPIDS... OR 33 MILES EAST OF DETROIT LAKES...MOVING EAST AT 20
  MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  PARK RAPIDS AROUND 505 PM CDT. 
  DORSET AROUND 520 PM CDT. 
  EMMAVILLE AROUND 525 PM CDT. 
  NEVIS AROUND 535 PM CDT. 
  AKELEY AROUND 545 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4682 9520 4702 9521 4717 9469 4687 9466
TIME...MOT...LOC 2149Z 252DEG 16KT 4693 9515 

HAIL...1.50IN
WIND...60MPH
 
$$

DTR
2 follow-up statements
173 
WWUS53 KFGF 072224
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
524 PM CDT THU JUL 7 2016

MNC005-072233-
/O.CAN.KFGF.SV.W.0067.000000T0000Z-160707T2245Z/
BECKER MN-
524 PM CDT THU JUL 7 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BECKER COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4683 9514 4704 9511 4717 9469 4687 9466
TIME...MOT...LOC 2223Z 252DEG 16KT 4698 9494 

$$

MNC057-072245-
/O.CON.KFGF.SV.W.0067.000000T0000Z-160707T2245Z/
HUBBARD MN-
524 PM CDT THU JUL 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHERN HUBBARD COUNTY...

AT 523 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DORSET...OR 35
MILES SOUTH OF BEMIDJI...MOVING EAST AT 20 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  NEVIS AROUND 535 PM CDT. 
  AKELEY AROUND 545 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4683 9514 4704 9511 4717 9469 4687 9466
TIME...MOT...LOC 2223Z 252DEG 16KT 4698 9494 

HAIL...1.50IN
WIND...60MPH
 
$$

DTR
283 
WWUS53 KFGF 072245
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
545 PM CDT THU JUL 7 2016

MNC057-072254-
/O.EXP.KFGF.SV.W.0067.000000T0000Z-160707T2245Z/
HUBBARD MN-
545 PM CDT THU JUL 7 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HUBBARD COUNTY WILL
EXPIRE AT 545 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.

69 MPH WIND GUST WAS RECORDED AT THE PARK RAPIDS AIRPORT AT 456 PM
AND LARGE TREES WERE DOWN NORTHEAST OF HUBBARD.  

LAT...LON 4683 9514 4704 9511 4717 9469 4687 9466
TIME...MOT...LOC 2243Z 252DEG 16KT 4698 9494 

$$

DTR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:20 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 7, 3:20 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
320 PM CDT THU JUL 7 2016

.SHORT TERM...(This evening through Friday)
Issued at 320 PM CDT Thu Jul 7 2016

Main forecast challenge will be pcpn chances for this evening and
into Friday. The strongest feature is the upper low over north
central ND, moving slowly east. A line of tstms developed in an
arc out ahead of this feature, basically from Cooperstown to
Devils Lake. Had multiple reports of funnel clouds along this
line, but no confirmed tornado touchdowns. As this area continued
to lift NE, it ran out of instability and weakened. Some of the
stronger cells moved through portions of Nelson and Ramsey
counties, and dropped some heavier amounts of rain. For that
reason a Flood Advisory was issued for that area until 6 pm
tonight. At the moment, cells are all in a weakened state. Shear
and instability are not that strong across the area, so a few
severe storms are possible, but not likely or widespread enough to
warrant a watch. There has been too much cloud cover around
through the day. Latest high resolution model output shows the
majority of the pcpn staying north of highway 200 tonight, and
longest across portions of northwest MN. Some of this pcpn may
even linger into Friday.

.LONG TERM...(Friday night through Thursday)
Issued at 320 PM CDT Thu Jul 7 2016

High pressure will bring diminishing wind to the region. Will have
to monitor for fog potential depending on how much rain occurs
today.

Mid level ridging builds into the FA Saturday dry conditions and
moderating temperatures...but still on the cool side of average.

With warm advection push and apparent weak wave riding the ridge
will maintain low end pops Saturday night.

For Sunday through Thursday...Southwest flow aloft expected to
develop early in this period as a strong upper low ejects into the
western Dakotas and then southern Manitoba. This upper low has
trended slower with each of the past few model runs. Details still
uncertain...but with the region in the warm sector multiple high
impact severe thunderstorm events appear possible. The strongest
signal for severe potential is on Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1247 PM CDT Thu Jul 7 2016

Still have VFR ceilings and vsbys across the area, with the
exception of KDVL, which is seeing a tstm now. Thunderstorms will
be prevalent across the FA into the early evening, and perhaps
beyond that at KTVF and KBJI. As stronger storms move thru
ceilings may briefly dip into MVFR levels, but hard to time that
at this point. Models also indicate lowering ceilings tonight into
Friday morning. Not sure exactly how low to go, so just kept them
in MVFR levels for now. Winds overall look to remain on the low
side.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

SHORT TERM...Godon
LONG TERM...Godon/Hopkins
AVIATION...Godon
Hazardous weather outlook, Jul 7, 6:52 AM CDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
652 AM CDT THU JUL 7 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
652 AM CDT THU JUL 7 2016

...SEVERE STORMS POSSIBLE ACROSS THE FAR SOUTH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE WILL CROSS THE REGION TODAY RESULTING IN
AN INCREASE IN SHOWER AND THUNDERSTORM COVERAGE DURING THE DAY.
THE FAVORED TIME FRAME FOR STRONGER STORM DEVELOPMENT WILL BE
FROM NOON TO 6 PM. THE MOST UNSTABLE CONDITIONS AND FAVORED
LOCATION FOR SEVERE STORMS WILL FROM THE SOUTHERN VALLEY INTO
ADJACENT WEST CENTRAL MINNESOTA. FARTHER NORTH CONDITIONS WILL
NOT BE AS FAVORABLE FOR SEVERE STORMS HOWEVER A FEW STORMS COULD
APPROACH SEVERE LIMITS. THE PRIMARY HAZARD WILL BE DAMAGING WINDS
FOLLOWED BY LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jul 7, 1:58 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
158 PM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     FUNNEL CLOUD     4 SSW STUMP LAKE        47.86N 98.47W
07/07/2016                   NELSON             ND   911 CALL CENTER

            SMALL FUNNEL CLOUD OBSERVED MOVING UP AND DOWN FROM CLOUD
            BASE... AS VIEWED FROM DEVILS LAKE.

0125 PM     FUNNEL CLOUD     6 W BINFORD             47.56N 98.47W
07/07/2016                   GRIGGS             ND   LAW ENFORCEMENT

0135 PM     FUNNEL CLOUD     5 NW RED WILLOW LAKE    47.70N 98.45W
07/07/2016                   NELSON             ND   LAW ENFORCEMENT

            FUNNEL NEARLY HALFWAY DOWN.

&&

GGUST
Local storm report, Jul 7, 2:28 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
228 PM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             MAPES                   48.03N 98.23W
07/07/2016  E0.25 INCH       NELSON             ND   TRAINED SPOTTER

&&

WBARRETT
Local storm report, Jul 7, 2:38 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
238 PM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     TSTM WND DMG     MICHIGAN                48.03N 98.12W
07/07/2016                   NELSON             ND   911 CALL CENTER

            DEPUTY REPORTS VERY STRONG WINDS AND TREES CRACKING.
            POSSIBLE DEBRIS MOTION.

&&

GGUST
Local storm report, Jul 7, 3:51 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
351 PM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             SNELLMAN                46.89N 95.41W
07/07/2016  E2.75 INCH       BECKER             MN   PUBLIC

&&

WBARRETT

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:45 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard60 min
Jul 7, 4:47 PM CDTTornado WarningFGFPolk43 min
Jul 7, 5:02 PM CDTTornado WarningFGFPolk43 min
Jul 7, 5:50 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk25 min
Jul 7, 6:07 PM CDTAreal Flood WarningFGFMarshall, Polk3 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.